Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 14, NWS Tucson, AZ

June 26, 20234 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 26, 2023, 11:46 AM MST for 4 counties in Arizona. It took effect at Jun 27, 2023, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2023, 11:46 AM MST (18:46 UTC)
In effect from
Jun 27, 2023, 11:00 AM MST
Expired
Jun 27, 2023, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4312 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS85 KTWC 261846
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1146 AM MST Mon Jun 26 2023

AZZ152-153-271215-
/O.NEW.KTWC.FW.W.0014.230627T1800Z-230628T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
1146 AM MST Mon Jun 26 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST TUESDAY FOR
STRONG AND GUSTY SOUTHWEST TO WEST WINDS, LOW RELATIVE HUMIDITY
VALUES FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 152 AND ALL OF 
FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Tuesday. 

* AFFECTED AREA...Northern portions of Fire Weather Zone 152 and 
                  all of Fire Weather Zone 153.

* TIMING...11 AM to 8 PM MST Tuesday.

* WINDS...Southwest to west 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...7 to 15 percent. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
109 
WWUS85 KTWC 270834
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
134 AM MST Tue Jun 27 2023

AZZ152-153-280300-
/O.CON.KTWC.FW.W.0014.230627T1800Z-230628T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
134 AM MST Tue Jun 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST TO WEST
WINDS, LOW RELATIVE HUMIDITY VALUES FOR NORTHERN PORTIONS OF FIRE
WEATHER ZONE 152 AND ALL OF FIRE WEATHER ZONE 153...

* AFFECTED AREA...Northern portions of Fire Weather Zone 152 and 
  all of Fire Weather Zone 153. 

* TIMING...11 AM this morning to 8 PM MST this evening.

* WINDS...Southwest to west 15 to 25 mph with gusts 35-40 mph.

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
206 
WWUS85 KTWC 280258
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
758 PM MST Tue Jun 27 2023

AZZ152-153-280400-
/O.EXP.KTWC.FW.W.0014.000000T0000Z-230628T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
758 PM MST Tue Jun 27 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Critical fire weather conditions have subsided. Therefore, the 
Red Flag Warning has been allowed to expire at 8 PM MST.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 26, 8:21 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 8:21 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
821 AM MST Mon Jun 26 2023

.SYNOPSIS...Strong high pressure will start the new week with
the hottest temperatures of the year so far. A modest moisture
increase could bring a few thunderstorms close to the
international border this week. Breezy at times in the afternoon.

&&

.DISCUSSION...Latest IR/WV imagery shows partly cloudy skies this
morning across southeast Arizona with a strong mid/upper level high
located across northern Chihuahua. 12Z KTWC soudning shows a couple
of degrees of warming compared to yesterday mainly below 700 mb.
Current forecast of 112 degrees in Tucson seems pretty good, but
wouldn't be surprised if it over-performs on the warm side
especially if skies clear. The record for today in Tucson is 117
(1990) which is also the all time record so that is safe. Meanwhile,
some modest mid level moisture along the Chihuahua/Sonora border
south of Cochise County will likely result in a few thunderstorms
late this afternoon into evening per the HREF, with outflows into
Cochise County. There could potentially be a dry lightning strike or
two in southeast Cochise County late this afternoon into evening but
nothing widespread. No updates this morning. See previous discussion
below for additional information.

&&

.AVIATION...valid through 27/12Z.
FEW-SCT clouds AOA 15K-18k ft AGL this morning and then after
26/15z becoming SCT-BKN clouds through the forecast period. SFC
winds less than 10 kts and variable in direction this morning and
again after 27/03z. After 26/18z, WLY/NWLY SFC wind at 11-18 kts
and gusts to 18-28 kts through 27/03Z. Slight chance of isolated
-TSRA/SHRA, mainly south and east of KDUG between 26/22z and 27/03Z.
 Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...High temperatures will be above normal through the
work week with the hottest days expected to be today and Tuesday,
which will be 6-12 degrees above normal. Min RH values will be in
the 4-10 percent range in the lower elevations and between 10-18
percent in the mountains through much of this week, with a few
percent increase in RH values along the international border on
Wednesday and Thursday. 20-foot wind speeds will continue to
remain elevated through Wednesday at 10-20 mph during the
afternoon and early evening hours, especially across portions of
Graham/Greenlee counties. There will be a slight chance (10-25
percent) of mainly dry thunderstorms across eastern Santa Cruz and
the southern half Cochise County each afternoon/early evening
starting on today and continuing through the upcoming weekend.

&&

.PREV DISCUSSION...A longwave trough sits along the
Pacific Coast with a strong ridge axis along the outlines of the
Rocky Mountains. This pattern will give Southeast Arizona
southwesterly to westerly breezes during the afternoons and hot
temperatures.

Today, the 500mb ridge will stay around today and then it will
weaken later tonight as the high pressure over northern Mexico
starts to shift eastward towards Texas. The high thickness values
will keep our temperatures up 10-12 degrees above seasonal normals
and be near repeat of yesterday's temperatures...Tucson got up to
111F (record 115F in 1994), Nogales tied at 106F (2011), and Safford
tied at 108F (2011)...There is a 7% chances for Tucson to get 113F
today. With that, Excessive Heat Warning is still in effect today
through tomorrow for most locations that are below 6,000 feet.

Later in the afternoon, HREF/CAMs show a modest increase in moisture
south of the international border which translates into mainly dry
thunderstorms near the southeast corner of Cochise County. If
thunderstorms get close to the border, it can bring lightning and
gusty southerly outflows, potentially helping cool off southeastern
Cochise County during the evening.

As for the rest of the week, temperatures will still be elevated by
several degrees above seasonal normals but not as high as today's or
tommorrow's hot temperatures. Afternoon southwesterly to westerly
breezes will continue through the week with Tuesday being on the
stronger side, especially in Graham and Greenlee Counties. Models
show an increase of moisture for isolated thunderstorms, mainly
along the international border each afternoon.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 11 AM this morning to 8 PM MST
Tuesday for AZZ503-504-506>509.

Excessive Heat Warning from 11 AM this morning to 9 PM MST this
evening for AZZ502-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.